Drugs for multidrug-resistant tuberculosis come with several side effects
Medications for multidrug-resistant tuberculosis (MDR-TB) come with adverse side effects including gastrointestinal disturbance, psychiatric disorders and epileptic seizures, a new study has found.
The study included 256 MDR-TB patients (mean age 42.1±14.2 years; 75 percent male) undergoing individualized drug regimens of at least five drugs. Blood chemistry and levels of serum biomarkers were measured. Development of side effects were recorded.
At least one side effect was observed in 37.1 percent (n=95) of the participants, resulting in withdrawal of at least one drug in 21.1 percent (n=54) of the total cohort.
Of all side effects, the most common was gastrointestinal disorders which were observed in 18.4 percent (n=47) at a mean of 5.9 months after treatment. Para-aminosalicylic acid (PAS) was withdrawn in 11.3 percent (n=29) of patients because of uncontrolled vomiting, diarrhoea or nausea.
Psychiatric symptoms were reported in 5.5 percent (n=14) of patients, resulting in the tapering of dosage in 1.6 percent (n=4). Antidepressants were administered to three patients. The psychiatric symptoms observed included depression, nightmares and anxiety.
Arthralgia or arthritis developed in 4.7 percent (n=12) of the patients, of which nine were treated with nonsteroidal anti-inflammatory drugs. On the other hand, hepatitis was observed in 3.9 percent (n=10) at a mean of 2 months after treatment.
MDR-TB treatment was effective in 220 patients, yielding an overall success rate of 85.9 percent, while poor outcomes were observed in 14.1 percent (n=36). A total of 205 participants were considered cured, while 15 completed the treatment. Of the patients with poor outcomes, seven died while the remaining 29 failed treatment.